Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I'm not crazy, right?
May 1, 2004

Since I had a terrible nervous system and psychological reaction to being on Sustiva years ago I have had difficulty concentrating. I have been telling others that I'm not able to think as fast as I used to but haven't been able to connect it with having HIV. I was afraid to mention it more as others might think that because I am coping so well I must be making things up. My head at times feels like it is throbbing, I get easily overwhelmed by stress or a lot of stimuli like a lot to do at work, muscle spasm in my arm and leg sometimes,I've felt dizzy at times almost fainting and just have trouble focusing long on things. It feels like my brain can't handle any more information and things don't stick well. Also I have gotten into eating to distrac from the weird feeling in my head. Music is the only thing that focuses me. Without my PDA and post-its I'd be in trouble. I am not use to this as I've been a very quick thinker with high mental prowess. Since sustiva I have changed medications twice due to other side effects. I have no history of mental illness. I've mentioned this to my doctor but because I hadn't seen much written about HIV and the brain I didn't feel that I had any precedents to stand on. I've now found some great information online and want to know how to proceed. I have been HIV + since 1996. My T-Cell count is presently >400 and Viral load is <50. This is affecting my pace at work. Because I'm handling the stimuli well I get angry quickly. It's like the amount of stress I can take has lessened. What's going on? Please promote more research into how HIV affects the brain and central nervous system.

Response from Dr. Horwath

About 50% of people who take efavirenz (Sustiva) suffer some psychiatric side effects. Most of these are mild and transient, and occur early on in the treatment with Sustiva. Some patients on Sustiva have experienced more severe problems (depression, mood swings), and in some patients these side effects have been more persistent. However, if you have been off of Sustiva for several years, there is no reason to believe that your current problems are related to it.

HIV can have effects on the central nervous system similar to what you describe. For example, slowing down in your thinking, slowing in your pace of work, trouble with memory, and impaired concentration are common symptoms related to the effects of HIV. You are probably at lower risk for such effects because of your low viral load. However, there is some evidence that these type of effects can occur even in people with low viral load.

In short, you are not crazy and you are not imagining things. However, symptoms like this can have a variety of possible causes, such as depression, anxiety, severe stress, and other medical disorders. You should speak to your doctor about this, and explain your concern that these symptoms may be due to the effects of HIV. He may be able to evaluate you, or refer you to another doctor, such as a neurologist or psychiatrist with experience in this area, who can determine exactly what the problem is and what the cause is.



Previous
Currently HAART and Seizure medication interactions
Next
Using my status to "blackmail" me

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement